Thunderstorm Wind, Culberson
- When
- July 6, 6:39 PM CST to 6:44 PM CST
- Where
- Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.830, -104.810
A rather moist and unstable atmosphere combined with a weak mid level disturbance, moving south over NM within the northerly flow aloft, to produce isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A rather moist and unstable atmosphere combined with a weak mid level disturbance, moving south over NM within the northerly flow aloft, to produce isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 5:34 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT MON JUL 6 2009 .DISCUSSION... SEE AVIATION DISCUSSION. && .AVIATION... ISOLD TSRA OCCURRING NEAR CNM BUT MOVEMENT LOOKS TO KEEP CELLS W OF AIRPORT. OTHERWISE VISIBLE IMAGERY INDICATES CU FIELD IS DECREASING ACRS OTHER TAF SITES. CONCERNS INTO THE NIGHT ARE PRIMARILY AROUND THE HOB TAF SITE. STORMS DEVELOPING IN ERN HIGH PLAINS OF NM WILL BE FAVORED TO MOVE INTO/NEAR HOB LATE TONIGHT WITH NW STEERING FLOW. MVFR CONDITIONS IN/NEAR TSRA AND HAVE OPTED TO USE PROB30 FOR NOW AT HOB. OTHERWISE HIGH PRESSURE ALOFT WILL SLOWLY BUILD E BEGINNING TUE AND TEMPS WILL WARM WITH DECREASING CHANCE OF TSRA. && .PREV DISCUSSION... /ISSUED 314 PM CDT MON JUL 6 2009/ DISCUSSION... EARLY AFTERNOON WATER VAPOR IMAGERY LOOP INDICATES THAT THE MID LEVEL MOIST AXIS IS SLOWLY SINKING SOUTHWARD ACROSS THE FORECAST AREA...WITH DRIER MID LEVEL AIR MOVING IN FROM THE NORTH IN ITS WAKE. AFTERNOON HEATING AND INSTABILITY IS HELPING IN THE INITIATION OF ISOLATED CONVECTION ACROSS THE MARFA PLATEAU...THE DAVIS MOUNTAINS AND THE BIG BEND REGION. TEMPERATURES HAVE BEEN RATHER SLOW TO WARM DUE TO THE ABUNDANT LOW AND MID LEVEL CLOUD COVER ACROSS THE REGION...BUT WITH SOME CLEARING TAKING PLACE...TEMPS ARE STARTING TO RISE INTO THE 80S ACROSS MOST LOCATIONS. NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE FORECAST AREA THROUGH TONIGHT. A COMPLEX OF THUNDERSTORMS IS STILL EXPECTED TO FIRE ACROSS EAST CENTRAL NEW MEXICO LATE THIS AFTERNOON INTO THIS EVENING AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH WITHIN THE NORTHWEST FLOW PATTERN. CONVECTION SHOULD PROPAGATE TO THE SOUTHEAST WITHIN THE NORTHWEST FLOW REGIME...POTENTIALLY IMPACTING THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN LATE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE GIVEN STEEPENING MID LEVEL LAPSE RATES...DEEP LAYER SHEAR VALUES OF 30-35 KNOTS...AND A RATHER MOIST AND UNSTABLE ATMOSPHERE. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL. HAVE DRAWN THE HIGHEST GRIDDED POPS...30-40 PCT...GENERALLY FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE NORTHWEST BASIN...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REMAINDER OF THE FORECAST AREA. THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD ACROSS THE DESERT SOUTHWEST TUESDAY. NORTHWEST FLOW WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TO THE EAST OF THIS FEATURE. THE MID LEVELS OF THE ATMOSPHERE WILL BE DRIER TUESDAY AFTERNOON...WITH THETA-E RIDGING MAINLY INDICATED ACROSS THE HIGHER TERRAIN OF THE WESTERN CWFA. WILL CONTINUE TO CARRY A SLIGHT CHANCE OF THUNDERSTORMS GENERALLY WEST OF AN ARTESIA...BALMORHEA...BIG BEND LINE. OTHERWISE...THE SURFACE TROUGH AXIS WILL STRENGTHEN ACROSS EASTERN NEW MEXICO AND WEST TEXAS DURING THE AFTERNOON. THUS BEGINS THE STRENGTHENING LOW LEVEL THERMAL RIDGING...WITH TEMPERATURES BEGINNING TO INCREASE WELL INTO THE 90S TO NEAR 100 ACROSS MOST LOCATIONS. THE SUBTROPICAL RIDGE WILL BUILD EASTWARD WEDNESDAY AND THURSDAY...BECOMING CENTERED ACROSS WEST TEXAS THURSDAY AFTERNOON. THIS FEATURE...COMBINED WITH THE STRENGTHENING LOW LEVEL THERMAL RIDGE WILL SUPPORT SURFACE TEMPERATURES ABOVE THE CENTURY MARK WEDNESDAY THROUGH FRIDAY ACROSS MUCH OF THE FORECAST AREA. THE RIDGE SHOULD REMAIN THE MAIN UPPER LEVEL PLAYER THROUGH THE WEEKEND INTO EARLY NEXT WEEK. AN ISOLATED SHOWER OR THUNDERSTORM IS NOT COMPLETELY OUT OF THE REALM OF POSSIBILITY LATE THIS WEEK INTO THE WEEKEND...BUT PROBABILITIES REMAIN TOO LOW FOR MENTION IN THE WEATHER GRIDS ATTM. KEPT MAX/MIN TEMPERATURES NEAR GUIDANCE VALUES THROUGH THE END OF THE PERIOD. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 111 PM CDT MON JUL 6 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 111 PM CDT MON JUL 6 2009 /1211 PM MDT MON JUL 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT...MAINLY ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. AS AN UPPER LEVEL DISTURBANCE APPROACHES SOUTHEAST NEW MEXICO OVERNIGHT...A FEW STORMS COULD BECOME SEVERE...MAINLY NORTH OF A CARLSBAD HOBBS LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS...THE MARFA PLATEAU...AND THE BIG BEND REGION ON TUESDAY. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT MON JUL 6 2009 NMZ027-028-062300- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 418 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. AT 414 PM MDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHWESTERN CHAVES COUNTY MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL CROSS OVER THE EDDY COUNTY AND CHAVES COUNTY BORDER WITHIN THE NEXT 10 MINUTES. WIND GUSTS NEAR 50 MPH...HAIL UP TO THE SIZE OF MARBLES...AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 627 PM CDT MON JUL 6 2009 NMZ027-028-070000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 527 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY. AT 526 PM MDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF QUEEN...MOVING SOUTH AT 5 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF MARBLES...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 658 PM CDT MON JUL 6 2009 NMZ027-028-TXZ057-058-258-070030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 558 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES. THREE STRONG STORMS ARE LOCATED IN THE AREA NEAR GUADALUPE MOUNTAINS NATIONAL PARK... AND THE CARLSBAD CAVERNS NATIONAL PARK. ONE STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST OF PINE SPRINGS AT 555 PM MDT/655 PM CDT/...MOVING SOUTH AT 5 MPH. ANOTHER IS MOVING INTO THE CARLSBAD CAVERNS NATIONAL PARK. THE THIRD STORM IS NORTHWEST OF DOG CANYON. GUSTY WINDS TO 55 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. TAKE COVER FROM THESE STORMS.
The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187856.